Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Cheyenne, WY

July 14, 2004Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 14, 2004, 9:14 PM MDT for Laramie County, Wyoming. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 9:14 PM MDT (03:14 UTC)
Expired
Jul 14, 2004, 10:15 PM MDT
In force
61 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 13 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:35 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 150314
SVRCYS
WYC021-150415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
914 PM MDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LARAMIE COUNTY IN SOUTHEAST WYOMING 

* UNTIL 1015 PM MDT

* AT 909 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF CHEYENNE. THIS STORM WAS NEARLY
  STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF CHEYENNE AND 7 MILES SOUTH OF WARREN AF BASE BY
  1015 PM MDT

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT 
WEDNESDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN 
WYOMING.

LAT...LON 4093 10474 4110 10463 4121 10487 4101 10500

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:45 PM MDT, 7 hours 29 minutes earlier.

Area forecast discussion, Jul 14, 1:45 PM MDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT WED JUL 14 2004

.SHORT TERM...UPPER HIGH WILL REMAIN CENTERED OVER CO TONIGHT AND
THURSDAY.  A SHORT WAVE WILL MOVE INTO THE WY PORTION OF THE CWA
THURSDAY AFTERNOON.  LOW LEVEL MOISTURE WILL BE PRESENT TONIGHT AND
AGAIN THURSDAY AFTERNOON.  MID LEVEL MONSOONAL MOISTURE WILL
CONTINUE TO STREAM INTO THE AREA AROUND THE UPPER HIGH.  LIS WILL BE
AROUND -4 THIS EVENING ACROSS THE NORTHERN PANHANDLE WITH CAPE
VALUES IN EXCESS OF 1000 J/KG.  HOWEVER...500 MB WINDS ARE LESS THAN
30 KTS...SO STORMS THAT DO FORM THIS EVENING WILL NOT HAVE ANY
TILT...AND WILL BE MAINLY HEAVY RAIN PRODUCERS.  SOME STORMS EAST OF
THE LARAMIE RANGE MAY PULSE UP AND PRODUCE BRIEF HAIL BEFORE
DOWNDRAFTS CUT OFF UPDRAFTS.  WILL GO WITH ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS ACROSS THE CWA THIS EVENING.  TOMORROW
AFTERNOON LOOKS SIMILAR IN THUNDERSTORM COVERAGE...WITH THE STORMS
BECOMING A BIT STRONGER...DUE TO THE DYNAMICS PRODUCED BY THE SHORT
WAVE.  HOWEVER...BEST INSTABILITY AND CAPES MOVE OFF TO THE EAST BY
00Z FRIDAY...RESULTING IN A DECREASE IN INTENSITY OF STORMS AFTER
THIS TIME.

.LONG TERM...THU NGT AND BYND...AVBL MODELS TDA STILL POINT TO A FTR
WORKING ITS WAY ARND 4 CRNRS UPR HIGH INTO THE REGION THU AFTN/NGT.
FOR FRI...MAY BE LIKE TDA...KINDA BTWN SYSTEMS WITH FEWER STORMS
ARND.  UPR PTRN REMAINS ABOUT THE SAME THRU NEXT WEEK...06Z GFS
SUGGESTED THAT THE FTR MOVG INTO THE PAC NW AND THEN ACRS THE CANDN
BORDER MAY NOT BE AS STG AS 00Z LR GFS SHOWED...WHICH WOULD MEAN
MORE OF THE USUAL LATE DAY TSTMS WITH A BIT ABOVE NRML TEMPS.  AS IS
COMMON IN THESE RATHER STAGNANT PTRNS...HARD TO FCST MONSOONAL
SURGES OF MSTR PAST ABOUT 3-4 DAYS.  STILL LOOKS PERHAPS A BIT DRIER
SAT AND SUN...THEN A BIT BETTER CHC MON/TUE WITH BRUSH BY OF SYSTEM
TO THE N.  NO NEW 12Z GFS SO FAR HERE...SO LTL OVERALL CHNGS MADE IN
FCST PAST SAT.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Jul 14, 9:47 AM MDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
947 AM MDT WED JUL 14 2004

NEZ001>003-019>021-054-055-WYZ059>070-151130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
947 AM MDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE NORTHERN HALF OF THE NEBRASKA PANHANDLE.

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THIS
EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE ACROSS THE SLIGHT RISK
AREA...PRODUCING LARGE HAIL AND STRONG GUSTY WINDS.  HEAVY RAIN CAN
BE EXPECTED WITH THE THUNDERSTORMS ACROSS THE AREA.

DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL OCCUR AGAIN THURSDAY AND FRIDAY
AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH LOCALLY
HEAVY RAINS FROM GENERALLY NORTH AND EAST OF A LINE FROM CASPER TO
CHEYENNE.

WIDELY SCATTERED LATE DAY THUNDERSTORMS ARE POSSIBLE AGAIN IN MOST
AREAS SATURDAY THROUGH MONDAY OVER SOUTHEAST WYOMING AND WESTERN
NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN THE
SLIGHT RISK AREA.

KMD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:42 PM MDTFlash Flood WarningCYSAlbany33 min
Jul 14, 8:13 PM MDTFlash Flood WarningCYSAlbany47 min
Jul 14, 8:58 PM MDTSevere Thunderstorm WarningCYSAlbany62 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.